Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 9, NWS Jackson, KY

July 4, 2001Knox County, Laurel County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 4, 2001, 3:44 PM EDT for Knox County, Laurel County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2001, 3:44 PM EDT (19:44 UTC)
Expired
Jul 4, 2001, 6:45 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Knox County, KY, Laurel County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1372 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 041946
FFWJKL
KYC121-125-042245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
344 PM EDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WARNING UNTIL
645 PM EDT.

FOR THE FOLLOWING...
  LAUREL...
  KNOX...

FLASH FLOODING IS OCCURRING IN THE WARNED AREA. TAKE ACTION NOW
IMMEDIATELY MOVE TO HIGHER GROUND AWAY FROM THE WATER. MOST FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH AREAS WHERE
WATER COVERS THE ROAD. NEVER CROSS A FLOWING STREAM, EVEN A SMALL ONE
ON FOOT.

AT 325 PM EDT A WEATHER SPOTTER REPORTED THAT WATER WAS ENTERING 
SOME HOMES IN THE TUTTLE AREA IN LAUREL COUNTY. UP TO 2 INCHES OF 
RAIN HAS FALLEN IN THE PAST HOUR AND FLASH FLOODING IS EXPECTED TO 
CONTINUE FOR THE NEXT 3 HOURS.

$$

DUSTY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 10:50 AM EDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 4, 10:50 AM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1050 AM EDT WED JUL 4 2001

14Z SFC ANALYSIS SHOWS A COLD FRONT STRETCHED FROM MICHIGAN THROUGH
SOUTHWEST KENTUCKY AND DOWN TO ARKANSAS. A SECONDARY FRONT IS
DROPPING THROUGH NORTHERN ILLINOIS AND IOWA. AN MCS IS WORKING ITS
WAY THROUGH EAST KENTUCKY WITH HEAVY RAINS AND GUSTY WINDS. THIS
WILL BE DYING OUT TOWARD NOON LEAVING US IN A LULL UNTIL AFTERNOON
HEATING AND THE NEARBY BOUNDARY LIKELY SPARK ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS. DUE TO THE RAIN AND LEFTOVER CLOUDS...
WILL UPDATE TO LOWER TEMPS A TAD ACROSS THE AREA. WILL ALSO FINE
TUNE POPS AND SKY COVER. UPDATE OUT SHORTLY.

.JKL...NONE.

GReEIF

In the hours before

Local storm report, Jul 4, 2:43 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
243 PM EDT WED JUL 4 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0236 PM    SCIENCE HILL              KY   2.75 INCH HAIL
07/04/01   PULASKI                        REPORTED BY TRAINED
                                          SPOTTER.

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:38 PM EDTSevere Thunderstorm WarningJKLBreathitt, Perry37 min
Jul 4, 11:56 AM EDTSevere Thunderstorm WarningJKLClay49 min
Jul 4, 1:40 PM EDTSevere Thunderstorm WarningJKLKnox50 min
Jul 4, 1:54 PM EDTTornado WarningJKLPulaski51 min
Jul 4, 2:44 PM EDTTornado WarningJKLLaurel, Pulaski61 min
Jul 4, 3:26 PM EDTSevere Thunderstorm WarningJKLKnox49 min

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.